Tornadoes · United States · Arkansas · 2016
EF1 tornado, Tatumville, Arkansas, May 9, 2016
This EF1 tornado ran 2.7 miles across Saline County on May 9, 2016, touching down at 10:34 PM CDT and reaching 200 yards wide. It killed nobody, and did $500,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 9, 2016
- Touchdown
- 10:34 PM CDT (03:34 UTC)
- Lifted
- 10:39 PM CDT (03:39 UTC)
- On the ground
- 5 minutes
- Path length
- 2.7 miles (4.3 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- County
- Saline County
- Touchdown point
- 34.690, -92.610
- Lift-off point
- 34.704, -92.570
- Record number
- 1605092134-01
The damage survey
20 damage points were recorded along this path by NWS LZK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 88 mph.
- there are more trunks snapped right in a row here, but fencing and woods prevent further walking atm.
- maybe southern edge of damage
- isolated damage, may not be part of tor track/dmg
- likely the end of the tornado
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A tornado moved through Saline County on May 9, 2016 and caused damage at several homes. It also uprooted or snapped numerous trees.
NWS Storm Survey revealed an EF1 Tornado with a track length of 2.7 miles...and max width of 200 yards. Numerous trees were uprooted or snapped...with a few trees on homes. Several homes had roof damage. A manufactured home had windows broken.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 00:24 UTC and running to 05:20 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:24 UTC | 05:20 UTC | Tornado Watch | LZK |
| 02:50 UTC | 03:30 UTC | Severe Thunderstorm Warning | LZK |
| 03:28 UTC | 04:15 UTC | Severe Thunderstorm Warning | LZK |
| 03:38 UTC | 03:45 UTC | Tornado Warning | LZK |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:44 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at May 9, 2:56 PM CDT, 7 hours 38 minutes earlier.
Area forecast discussion, May 9, 2:56 PM CDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 256 PM CDT MON MAY 9 2016 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT A POTENTIALLY SIGNIFICANT WEATHER EVENT IS SETTING UP FOR LATE THIS AFTERNOON AND EVENING. A STRONG UPPER LEVEL SHORTWAVE IS QUICKLY PROGRESSING EASTWARD ACROSS THE PANHANDLES REGION OF TX/OK. MEANWHILE...MORNING SHOWER ACTIVITY HAS LINGERED ACROSS MUCH OF THE STATE...WITH AN EXPANSIVE AREA OF CLOUD COVER STILL COVER THE BULK OF THE REGION. THIS HAS HAS LIMITED THE HEATING/INSTABILITY POTENTIAL THIS AFTERNOON. REGARDLESS...GIVEN THE IMPRESSIVE UPPER LEVEL DYNAMICS ASSOCIATED WITH THE SHORTWAVE...THERE WILL STILL CONVECTIVE ACTIVITY EXPECTED. MID-LEVEL LAPSE RATES ARE EXPECTED TO STEEPEN AS COLDER TEMPS ARE ADVECTED EASTWARD. THIS WILL ALLOW FOR A DEEPER CAPE PROFILE AND STRONGER UPDRAFTS. AS SUCH...DO EXPECT DISCRETE...SUPERCELL FORMATION ACROSS EASTERN OK AND WESTERN AR THIS EVENING...ESPECIALLY AS A WARM FRONTAL BOUNDARY BEGINS TO LIFT. STORMS THAT GET GOING OVER WESTERN PORTIONS OF THE STATE LATER TODAY WILL BE CABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND SOME TORNADOES. AS THE STORMS MOVE EASTWARD INTO CENTRAL PORTIONS...THE DISCRETE CELLS COULD LOSE SOME OF THE SURFACED BASED INSTABILITY AND FORM A QUASI-LINER CONVECTIVE LINE...POTENTIALLY LIMITING THE TORNADIC CHANCES LATER. THE STORMS WILL MOVE ACROSS THE STATE THROUGH THE EARLY OVERNIGHT HOURS BEFORE PASSING EAST OF THE MISSISSIPPI. FOR TUESDAY...WARM DEWPOINTS WILL BE IN PLACE...WITH DECENT INSTABILITY. HOWEVER...UPPER LEVEL SUPPORT LOOKS MINIMAL AT BEST. HOWEVER...SOME STORMS WILL BE POSSIBLE && .LONG TERM...WEDNESDAY THROUGH MONDAY NIGHT AN UPPER LEVEL TROF AND A SFC COLD FRONT WILL BE PUSHING THRU THE AREA IN THE WEDNESDAY TO THURSDAY TIME FRAME. LOOKS LIKE THERE COULD BE ANOTHER RISK FOR SEVERE WEATHER...MAINLY ON WEDNESDAY NIGHT ACROSS THE NORTHERN AND WESTERN PORTIONS OF THE CWA. AS THE COLD FRONT PUSHES THRU...SFC HIGH PRESSURE WILL BUILD INTO THE AREA...AS A NWLY FLOW BECOMES ESTABLISHED ALOFT. BY THIS WEEKEND...ANOTHER COLD FRONT WILL BE AFFECTING THE AREA...BRINGING THUNDERSTORM CHANCES BACK INTO THE FORECAST FOR SUNDAY. 53 && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 64 81 68 85 / 90 30 40 30 CAMDEN AR 68 88 67 85 / 60 20 10 20 HARRISON AR 62 81 65 82 / 80 20 30 40 HOT SPRINGS AR 66 84 69 84 / 70 20 20 30 LITTLE ROCK AR 66 85 69 86 / 80 20 20 30 MONTICELLO AR 68 87 67 86 / 60 20 10 20 MOUNT IDA AR 65 82 67 83 / 70 20 20 30 MOUNTAIN HOME AR 63 82 65 85 / 90 20 40 40 NEWPORT AR 66 82 68 86 / 80 30 40 30 PINE BLUFF AR 67 86 67 85 / 60 20 20 20 RUSSELLVILLE AR 64 82 67 85 / 90 20 20 30 SEARCY AR 65 83 66 85 / 80 20 30 30 STUTTGART AR 67 84 66 86 / 70 20 30 30 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...224 / LONG TERM...53
Hazardous weather outlook, May 9, 5:00 AM CDT, 17 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CDT MON MAY 9 2016 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101000- BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD- INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY- FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND- SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT- JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-CALHOUN- BRADLEY-DREW- 500 AM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT SHOWER AND THUNDERSTORM CHANCES WILL INCREASE TODAY AS A STORM SYSTEM APPROACHES FROM THE WEST. STRONG AND SEVERE STORMS WILL BE POSSIBLE BY LATE THIS AFTERNOON AND INTO THE EVENING AS THE STRONG LOW PRESSURE SYSTEM INTERACTS WITH THE MOIST AND UNSTABLE AIRMASS OVER ARKANSAS. THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS OVER MUCH OF WESTERN AND CENTRAL ARKANSAS...WITH A SLIGHT RISK ELSEWHERE. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH ISOLATED TORNADOES CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A NEW STORM SYSTEM WILL BRING THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS TO ARKANSAS WEDNESDAY NIGHT AND THURSDAY. RAIN CHANCES WILL BE ENHANCED BY AN ASSOCIATED COLD FRONT THAT WILL BE MOVING THROUGH THE STATE. SOME STRONG AND SEVERE STORMS ARE EXPECTED TO ACCOMPANY THE FRONT...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN SEVERE WEATHER CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND MONDAY NIGHT. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK. 51/44
In the hours before
Special weather statement, May 9, 8:31 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
831 PM CDT MON MAY 9 2016
ARZ037-040-041-100215-
SCOTT AR-MONTGOMERY AR-POLK AR-
831 PM CDT MON MAY 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MONTGOMERY...SOUTH
CENTRAL SCOTT AND POLK COUNTIES UNTIL 915 PM CDT...
AT 830 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF VANDERVOORT...OR 24 MILES SOUTHWEST OF MENA...MOVING
NORTHEAST AT 55 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MENA... WICKES... HATFIELD...
VANDERVOORT... HARTLEY... MCCAULEY...
SHADY... COSSATOT RIVER STATE...
MENA INTERMOUNTAIN A...
POLK COUNTY FAIRGROU...
OPAL... COVE...
ACORN... BIG FORK... NUNLEY...
HATTON... CHERRY HILL IN POLK ...
CAMP PIONEER...
BOGG SPRINGS... INK...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR WESTERN
ARKANSAS.
LAT...LON 3451 9446 3478 9397 3452 9378 3435 9422
3436 9425 3434 9426 3426 9446
TIME...MOT...LOC 0130Z 240DEG 49KT 3435 9455
56Special weather statement, May 9, 8:35 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 835 PM CDT MON MAY 9 2016 ARZ004-005-012>014-022-023-100215- SEARCY AR-VAN BUREN AR-NEWTON AR-MARION AR-BAXTER AR-POPE AR- STONE AR- 835 PM CDT MON MAY 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAN BUREN... SOUTHEASTERN MARION...SOUTHEASTERN NEWTON...SEARCY...NORTHEASTERN POPE...SOUTH CENTRAL BAXTER AND NORTHWESTERN STONE COUNTIES UNTIL 915 PM CDT... AT 834 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER MOORE...OR 22 MILES SOUTHWEST OF MARSHALL...MOVING NORTHEAST AT 55 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MARSHALL... EVENING STAR... SMYRNA... KAY... BOHANNON... BLANCHARD SPRINGS CA... ELBERTA... WATTS... WITTS SPRING... ADVANCE... MARSENA... MOORE... THOLA... IMO... LESLIE... BIG FLAT... BEN HUR... ZACH... ALCO... CANAAN... A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR NORTH CENTRAL ARKANSAS. LAT...LON 3594 9215 3560 9298 3576 9310 3619 9233 TIME...MOT...LOC 0134Z 240DEG 48KT 3573 9296 56
Local storm report, May 9, 9:01 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
901 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND DMG SALEM 36.37N 91.82W
05/09/2016 FULTON AR TRAINED SPOTTER
TREES SNAPPED AND UPROOTED IN SALEM. LARGE TREES DOWN
WITH MULTIPLE POWER AND TELEPHONE LINES DOWN. SPOTTER
ESTIMATED WINDSPEED AT 75 MPH.
&&
CDALTONLocal storm report, May 9, 9:03 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
903 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG GRANNIS 34.24N 94.33W
05/09/2016 POLK AR EMERGENCY MNGR
SEVERAL TREES DOWN ALONG HIGHWAY 71.
0900 PM HAIL GRANNIS 34.24N 94.33W
05/09/2016 E1.00 INCH POLK AR LAW ENFORCEMENT
RELAYED BY POLK COUNTY EM.
&&
226Local storm report, May 9, 9:09 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
909 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM TSTM WND DMG SALEM 36.37N 91.82W
05/09/2016 FULTON AR EMERGENCY MNGR
PLANES SEVERELY DAMAGED ALONG WITH STRUCTURAL DAMAGE TO
SOME AIRPORT BUILDINGS.
&&
CDALTONLocal storm report, May 9, 10:14 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1014 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM TSTM WND DMG NEW HOPE 34.23N 93.88W
05/09/2016 PIKE AR LAW ENFORCEMENT
TREES DOWN IN NEW HOPE.
&&
CDALTONThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KBYH), 00:00Z
3.6 hours before the tornado, 242 km from the path. May 10, 2016.
- Mixed-layer CAPE
- 606 J/kg
- Mixed-layer CIN
- -24 J/kg
- Surface CAPE
- 1929 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 399 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 15.6
- 0-3 km lapse rate
- 6.2 K/km
Little Rock, AR (KBYH), 12:00Z
8.4 hours after it, 242 km from the path. May 10, 2016.
- Mixed-layer CAPE
- 1156 J/kg
- Mixed-layer CIN
- -159 J/kg
- Surface CAPE
- 1622 J/kg
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 368 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.1
- 0-3 km lapse rate
- 4.9 K/km
The radar
The Little Rock radar (KLZK), 34 km away, was scanning. The volume nearest the touchdown began at 03:34 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 03:34 UTC | TORNADO | 1 W Avilla | Saline, AR | NWS STORM SURVEY REVEALED AN EF1 TORNADO...WITH TRACK LENGTH OF 2.7 MILES...AND MAX WIDTH OF 200 YDS. NUMEROUS TREES WERE UPROOTED OR SNAPPED...WITH A FEW TREES ON HOMES. SEVERAL HOMES HAD ROOF DAMAGE. A MANUFACTURED HOM |
| 03:36 UTC | TORNADO | 1 Wnw Avilla | Saline, AR | NUMEROUS TREES UPROOTED AND SNAPPED...WITH SOME FALLING ON A HOME. |
| 03:40 UTC | TSTM WND DMG | 2 Ese Ferndale | Pulaski, AR | A FEW TREES DOWN AND SIGNS BLOWN OVER NEAR BURLINGAME RD SOUTH OF KANIS. |
| 03:42 UTC | TSTM WND DMG | 3 Ene Avilla | Pulaski, AR | HOME DAMAGED ALONG SACRED PATH ROAD...POSSIBLE TORNADO. |
| 03:50 UTC | TSTM WND DMG | 3 Nne Chenal Valley | Pulaski, AR | TREES DOWN ON PINNACLE VALLEY ROAD. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of May 9, 2016
27 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 9 | 3:06 PM CDT | EF0 | Davis, IA | 0.3 | 10 | |||
| May 9 | 4:06 PM CDT | EF4 | Katie–Wynnewood tornado, OK | 8.9 | 400 | 1 | $1.0 million | |
| May 9 | 4:25 PM CDT | EF1 | Lancaster, NE | 0.5 | 50 | |||
| May 9 | 4:30 PM CDT | EF0 | Buffalo, NE | 0.0 | 20 | |||
| May 9 | 4:34 PM CDT | EF3 | Murray, OK | 16.6 | 1,500 | $4.0 million | ||
| May 9 | 4:53 PM CDT | EF1 | Lancaster, NE | 0.2 | 50 | |||
| May 9 | 5:06 PM CDT | EF0 | Clay, NE | 2.7 | 35 | $75,000 | ||
| May 9 | 5:15 PM CDT | EF0 | McDonough, IL | 0.1 | 15 | |||
| May 9 | 5:16 PM CDT | Unrated | Cleveland, OK | 0.1 | 10 | |||
| May 9 | 5:18 PM CDT | EF0 | Louisa, IA | 0.1 | 10 | |||
| May 9 | 5:18 PM CDT | Unrated | Johnston, OK | 1.5 | 20 | |||
| May 9 | 5:18 PM CDT | EF3 | Johnston, OK | 9.1 | 700 | 1 | $250,000 | |
| May 9 | 5:41 PM CDT | EF0 | Warren, IL | 0.1 | 25 | |||
| May 9 | 5:46 PM CDT | EF1 | Coal, OK | 12.9 | 900 | $40,000 | ||
| May 9 | 5:47 PM CDT | Unrated | Atoka, OK | 0.3 | 30 | |||
| May 9 | 5:49 PM CDT | EF2 | Cass, NE | 3.3 | 100 | |||
| May 9 | 5:58 PM CDT | EF2 | Payne, OK | 6.3 | 600 | $260,000 | ||
| May 9 | 6:22 PM CDT | EF3 | Bryan, OK | 13.8 | 3,100 | 2 | $3.0 million | |
| May 9 | 6:40 PM CDT | EF0 | Clay, KS | 0.0 | 25 | |||
| May 9 | 7:02 PM CDT | EF1 | Choctaw, OK | 6.1 | 650 | $250,000 | ||
| May 9 | 7:18 PM CDT | Unrated | Choctaw, OK | 6.0 | 150 | |||
| May 9 | 7:25 PM CDT | Unrated | Choctaw, OK | 0.5 | 75 | |||
| May 9 | 7:46 PM CDT | EF0 | Guthrie, IA | 5.5 | 130 | $5,000 | ||
| May 9 | 8:18 PM CDT | EF0 | Guthrie, IA | 1.5 | 20 | |||
| May 9 | 7:25 PM MDT | EF0 | Sheridan, MT | 0.5 | 30 | |||
| May 9 | 8:59 PM CDT | EF1 | Bowie, TX | 2.0 | 390 | $10,000 | ||
| May 9 | 9:06 PM CDT | EF1 | Bowie, TX | 0.1 | 120 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.